Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 304, NWS Jackson, MS

July 19, 2018Newton County, Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 19, 2018, 2:18 PM CDT for Newton County, Scott County, Mississippi. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 2:18 PM CDT (19:18 UTC)
Expired
Jul 19, 2018, 3:00 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Newton County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 59 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:35 PM CDTTSTM WND DMGForest, MSTREES DOWN, A FEW ON POWER LINES IN FOREST. REPORTED BY SHERIFF'S OFFICE.
Jul 19, 2:45 PM CDTTSTM WND DMGLake, MSTREES DOWN IN LAKE. REPORTED BY SHERIFF'S OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WUUS54 KJAN 191918
SVRJAN
MSC101-123-192000-
/O.NEW.KJAN.SV.W.0304.180719T1918Z-180719T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
218 PM CDT THU JUL 19 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Newton County in east central Mississippi...
  Eastern Scott County in central Mississippi...

* Until 300 PM CDT.

* At 218 PM CDT, a severe thunderstorm was located over Steele, or
  near Harperville, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Conehatta around 235 PM CDT.
  Forest around 240 PM CDT.
  Lawrence around 300 PM CDT.

Other locations impacted by this severe thunderstorm include Lake and
Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3222 8945 3252 8953 3258 8935 3258 8934
      3222 8910
TIME...MOT...LOC 1918Z 340DEG 15KT 3248 8940 

HAIL...1.00IN
WIND...60MPH
 
$$

GRG
1 follow-up statement
412 
WWUS54 KJAN 191949
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
249 PM CDT THU JUL 19 2018

MSC101-123-192000-
/O.CON.KJAN.SV.W.0304.000000T0000Z-180719T2000Z/
Newton MS-Scott MS-
249 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN NEWTON AND SOUTHEASTERN SCOTT COUNTIES...

At 249 PM CDT, a severe thunderstorm was located near Forest, moving
south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Lawrence around 300 PM CDT.

Other locations impacted by this severe thunderstorm include Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3222 8945 3245 8951 3247 8927 3222 8910
TIME...MOT...LOC 1949Z 340DEG 15KT 3239 8936 

HAIL...1.00IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:36 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 19, 12:36 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1236 PM CDT Thu Jul 19 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Mostly isolated convection this afternoon will affect GWO, GTR,
MEI, HBG and PIB with brief lowerings of ceiling and visibility
and gusty winds. Another area of storms may move into the GLH,
GWO, JAN, HKS and MEI areas during the evening then diminish
around midnight. Otherwise, mostly VFR conditions will prevail.
MVFR visibilities in fog will develop after midnight and linger
through mid morning Friday./26/

&&

.DISCUSSION...
Satellite imagery this morning showing prominent MCV over northeast
MS moving southeast across gradient of high 0-3km theta-e. Its
locally modified wind field has been responsible for the forcing
that has led to the active convection in that area already this
morning. While that localized convective area will move into AL
shortly, more convection should get going in the east during the
afternoon along the theta-e axis. Some of that convection may
become robust as checklist indicating some chance of microbursts
during peak heating. Modified JAN 12Z sounding highlighted by CAPE
of 4166 J/kg, LI of -9, 0-3 km lapse rate of 9.2C/km and surface
theta-e of 366K. /26/

Prior discussion below:

Today and Tonight...A stalled and washing out front currently
resides just to my north, as an outflow boundary loses momentum as
it drifts south across far southern portions of the CWA this
morning.  Both of these features could result in some showers and
isolated storms bubbling up over the CWA first thing this morning.
Otherwise, any low stratus or fog that developed across the CWA
during the overnight hours, will begin to erode after sunrise this
morning.

Strong high pressure centered over the Four Corners region will
shift east and deeper into the Lower Mississippi River Valley
through the period.  While chances for afternoon and evening showers
and storms will remain in the forecast, the best rain chances will
shift mainly over East and Southeast Mississippi today.  As has been
the case the past couple of days, a few strong storms can't be ruled
out, neither can a stray storm reaching severe limits.  However,
with continued low confidence and overall coverage of such activity,
I'll refrain from introducing such wording in the HWO.  Still, gusty
winds, frequent lightning, and torrential downpours can be expected
with any storms that develop during the period.

Activity will begin to dissipate during the evening hours as daytime
heating is lost, with much of the tonight period remaining quiet.
However, as the CWA remains under persistent northwest flow aloft,
we'll have to continually monitor upstream for any MCS or related
outflow activity that could approach or move into the CWA overnight
into early Friday morning.  Currently, given the diurnal minimum in
which this scenario would unfold, again after midnight and before
sunrise early Friday, any activity associated with either an MCS or
outflow boundary impeding upon the CWA is expected to be sub-severe.

The bigger story during the period will be the ensuing heat as the
aforementioned high aloft builds into the region from the west. This
combination of heat, as highs range from the mid 90s to around the
century mark, and humidity, dew points in the 70s, will result in
afternoon heat index values ranging from 105-110 across mainly
central and western portions of the CWA today.  Therefore, a Heat
Advisory will be in effect from 10 AM until 7 PM.  Conditions
tonight will remain mild and muggy with lows falling into the 70s
areawide. /19/

Friday through Wednesday...The primary concerns will be heat
stress and rain chances along with muggy conditions through
period.

The period will be characterized by anomalous mid to upper ridging
west to mid to upper troughing over eastern conus. This will bring
northwest flow to the region during the period. The ridging will
expant east to the region on Friday. This will set up the regime of
anomalous low to midlevel temps over the region through the weekend.
This will result in highs in the middle to upper 90s with some
triple digit numbers west of the MS River. This will bring heat
indices from the around 105 to 113. The warmest indices will be over
the western areas mainly Friday and Saturday,which will decrease in
coverage on Sunday. So will maintain the heat risk in the HWO for
Friday through Sunday. Models indicate that isolated strong storms
will be possible on Friday into Friday night with northwest flow
aloft. We will have 0-3km winds of around 35 knots, Vertical totals
in the lower 30s in the north,a frontal passage for lift, and good
lapse rates. CAM guidance shows a good line passing in the TN valley
to the north, however if future runs push that line farther south an
outflow boundary could definitely increase strong storm coverage in
our unstable airmass. For now will hold off on any marginal risk for
day 2. As we push through the weekend the axis of the upper trough
will spread over the remainder of the region by Sunday. An
associated upper low will with another frontal boundary will push
south across the Lower Mississippi Valley On Tuesday. The weak closed
low will push into the northern gulf by Wednesday. This will keep
rain chances across the region for the upcoming workweek with our
soupy airmass./17/

As far as temperatures are concern beyond this weekend with the
frontal passage readings will tone back to mainly the lower 90s.
Lows will be in the lower to middle 70s. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       94  74  97  76 /  12  11  17  12
Meridian      90  73  97  77 /  38  14  28  24
Vicksburg     95  76  98  76 /   7  11   7   4
Hattiesburg   92  74  96  77 /  43  19  29  10
Natchez       95  76  97  77 /  11  11  12   2
Greenville    94  75  98  76 /  13  18  14  12
Greenwood     93  75  96  76 /  16  20  22  27

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>027-
     034>036-040>043-047>049-053>055-059>063.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&
Hazardous weather outlook, Jul 19, 9:18 AM CDT, 5 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
918 AM CDT Thu Jul 19 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>042-047-048-053-054-059>062-201430-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Holmes-Issaquena-Sharkey-
Yazoo-Warren-Hinds-Claiborne-Copiah-Jefferson-Adams-Franklin MS-
Lincoln-
918 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Today

Temperatures warming into the mid 90 to near 100 will combine
with high humidity levels to produce heat indices from 105 to 110,
mainly during the afternoon today. Precautions should be taken to
avoid strenuous outdoor activities. Check on those vulnerable to
heat stress. Stay hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High temperatures from the upper 90s to near 100 will combine
with high humidity levels to produce heat indices around 110 each
afternoon from Friday through Monday. Precautions should be taken
to avoid strenuous outdoor activities. Check on those vulnerable
to heat stress. Stay hydrated and wear light, loose fitted
clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

MSZ029>033-038-039-044>046-050>052-056>058-064>066-072>074-201430-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Leake-
Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
918 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

EXCESSIVE HEAT
THREAT...Limited
TIMING...Today

Isolated severe thunderstorms will be possible this afternoon.
Damaging wind gusts up to 60 mph and hail up to the size of
quarters will be the primary severe weather threats.

(https://www.weather.gov/images/jan/graphicast/3.png)

Temperatures warming into the mid to upper 90s will combine with
high humidity levels to produce heat indices around 105 during
the afternoon today. Precautions should be taken to avoid
strenuous outdoor activities. Check on those vulnerable to heat
stress. Stay hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High temperatures from the mid to upper 90s will combine with
high humidity levels to produce heat indices 105 to 110 each
afternoon from Friday through Monday. Precautions should be taken
to avoid strenuous outdoor activities. Check on those vulnerable
to heat stress. Stay hydrated and wear light, loose fitted
clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ026>028-037-043-049-055-063-201430-
Grenada-Carroll-Montgomery-Attala-Madison MS-Rankin-Simpson-
Lawrence-
918 AM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Today

Temperatures warming into the mid to upper 90s will combine with
high humidity levels to produce heat indices around 105 during
the afternoon today. Precautions should be taken to avoid
strenuous outdoor activities. Check on those vulnerable to heat
stress. Stay hydrated and wear light, loose fitted clothing.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High temperatures from the mid to upper 90s will combine with
high humidity levels to produce heat indices 105 to 110 each
afternoon from Friday through Monday. Precautions should be taken
to avoid strenuous outdoor activities. Check on those vulnerable
to heat stress. Stay hydrated and wear light, loose fitted
clothing.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

26

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:16 PM CDTFlash Flood WarningJANClarke, Jasper, Lauderdale, Newton119 min
Jul 19, 3:01 PM CDTSpecial Weather StatementJANSmith44 min
Jul 19, 3:13 PM CDTHeat AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more29 hr
Jul 19, 4:03 PM CDTSpecial Weather StatementJANCovington, Jones42 min
Jul 19, 4:36 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones, Lamar54 min
Jul 19, 5:29 PM CDTSpecial Weather StatementJANForrest, Lamar46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.